Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 14, 2016Chippewa County, Dunn County, Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jun 14, 2016, 7:45 PM CDT for Chippewa County, Dunn County, Eau Claire County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2016, 7:45 PM CDT (00:45 UTC)
Expired
Jun 14, 2016, 10:45 PM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN

Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS83 KMPX 150045
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
745 PM CDT TUE JUN 14 2016
 
WIZ025-027-028-150345-
DUNN-EAU CLAIRE-CHIPPEWA-
745 PM CDT TUE JUN 14 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

DUNN...EAU CLAIRE...CHIPPEWA...

AT 744 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER MENOMONIE AND DURAND. THE RAIN IS MOVING NORTHEAST.

LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...MENOMONIE...CHIPPEWA FALLS...ALTOONA...LAKE HALLIE...STANLEY...
BLOOMER...LAKE WISSOTA...AUGUSTA...CADOTT...FALL CREEK AND COLFAX.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 34 AND 86.
 U.S. HIGHWAY 53 BETWEEN MILE MARKERS 86 AND 113.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4460 9165 4468 9165 4475 9209 4521 9209
      4506 9092 4460 9092
TIME...MOT...LOC 0044Z 240DEG 0KT 4476 9168 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 14, 6:29 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 14, 6:29 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
629 PM CDT TUE JUN 14 2016

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1135 AM CDT Tue Jun 14 2016

Main concern is the potential for tornadoes in western MN and
flooding in southern MN the rest of the afternoon and this evening.
There's a few complicating factors that make this a challenging
forecast, but will try to shed some light on how the rest of
the day is expected to evolve.

The main driver in todays weather is an Upper level shortwave that
is moving up from the southwest. An area of morning convection has
persisted along the leading edge of the H700 warm air advection
where there was 500 to 1000 J/kg of MUCAPE. The synoptic hour HiRes
models were having trouble with this area of convection, but the mid
morning runs of the HRRR (experimental) seem to have a pretty good
handle on it. However, those runs also tame down the redevelopment
of the convection across western MN later this afternoon, but if the
atmosphere can generate instability there should be storms to
follow.

This leads to the uncertainty in the forecast, namely instability.
Have a feeling that the HRRR may be under doing the redevelopment of
convection. Mid Level Lapse rates of 7 to 7.5 C/Km are just to the
southwest, and the Rap is forecasting those values to move across
western MN. With the line of thinking, there should be a narrow
window of instability for convection to re-fire across western MN
ahead of the main shortwave. If that is the case, the main threat
would be tornadoes. The HRRR forecast sounding hodographs show
veering winds with 200 to 300 m2/s2 of 0 to 1 km helicity. The
narrow CAPE profiles indicate marginal updrafts, so large hail risk
is probably minimal. Storms could transition to a wind threat late
this evening as convection progresses and the cold pool increases.
Tornadic storms in west central MN are difficult to see on radar
since the beam is over 10,000 ft above ground, so spotter reports
and storm tracker videos will be very helpful today if storms do
indeed form. Fortunately the surface low does not deepen rapidly, so
not expecting an outbreak or necessarily long track strong
tornadoes. Instead picture more brief touchdowns shortly after
convective initiation.

Heavy rain and flooding is also a concern. Very moist airmass with
Pwat values of 1.75 to 2 inches, plus the mid level winds should
yield slow storm motion. The upper level winds will in the H300 to
200 layer would support good outflow from the convection. Given the
recent heavy rain, and efficient totals from this morning's
convection, have issued a Flash Flood watch for the southern tiers
of MN counties.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 320 PM CDT Tue Jun 14 2016

Not much change in the extended period with tonight's system
moving off to the east...ending the precipitation in western
Wisconsin by early Wednesday evening. Elsewhere, continued cold
air advection will lead to more stable conditions along with lower
humidity levels Thursday and part of Friday.

By Friday afternoon, an area of high pressure that will keep most
of the Upper Midwest dry from Wednesday night through Friday
morning, will move off to the southeast, shifting the winds to the
south-southeast. This will lead to more humid and warmer
temperatures for the weekend.

Over the past few runs models the forecast continues to advertise
a large upper ridge building across the desert southwest over the
weekend. As this develops, the ridge begins to flatten over the
northern United States, leading to a strong westerly flow aloft.
A series of short waves will move along the northern periphery of
this upper ridge across the Northern Plains and Upper Midwest. As
a cold front slowly moves eastward, showers and thunderstorms will
develop along it, especially during the late afternoon and
overnight period where both the best instability resides and the
cap weakens. As the mean 85/70H is more from the southwest,
chances of the cold front to move southward before Saturday is
low. Not until a more west-northwest flow develops in the 85/70H
flow will chances of precipitation in the Upper Midwest increase.
I can not rule out a few low end chances of thunderstorms as early
as Friday night in west central/central Minnesota, but the bulk of
the activity should remain in North Dakota and Northern Minnesota.
Based on the main frontal boundary north of MPX forecast area over
the weekend, temperatures will be tricky as the thermo boundary
holds near the area, leading to a wide range of temperatures from
southern to northern Minnesota.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue Jun 14 2016

Main wave of showers/thunderstorms will affect KRNH/KEAU for the
next 6 hours, otherwise only a few showers are expected for the
rest of MPX TAF sites. The main concern overnight is the
development of MVFR/IFR/LIFR ceilings as the boundary layer is
saturated due to the precipitation today. Not until the atmosphere
begins to mix Wednesday, do the ceilings begin to lift and become
predominately VFR. Am leaning toward the worst conditions in
central Minnesota where the proximity of the surface low will
drift over the area. Elsewhere, mainly MVFR. Winds will slowly
shift to the southwest, then west-northwest by Wednesday morning.
Gusty winds are likely Wednesday afternoon.

KMSP...

Confidence remains high that the bulk of the thunderstorm activity
will be east of the airport by 01z, with only light showers
through the early evening. Confidence is low on MVFR ceilings
developing overnight, but high enough to warrant the start around
06z and continuing the MVFR ceilings through 12z. East-southeast
winds will become south later this evening and west-northwest by
Wednesday morning.

/OUTLOOK FOR KMSP/

THU...VFR. Wind NE 5-10 kts.
FRI...VFR. Wind SE 5-10 kts.
SAT...Mainly VFR. Chc MVFR/TSRA late. Wind SE 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...Flash Flood Watch until 1 AM CDT Wednesday for MNZ078-082>085-
     091>093.

&&

SHORT TERM...JRB
LONG TERM...JLT
AVIATION...JLT
Hazardous weather outlook, Jun 14, 3:10 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT TUE JUN 14 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
152015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
310 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY IN PORTIONS
OF SOUTHERN AND WESTERN MINNESOTA THROUGH EARLY EVENING. A WARM
FRONT ALONG INTERSTATE 90 WILL LIFT NORTHWARD TOWARD THE MINNESOTA
RIVER VALLEY AND BE THE MAIN FOCUS FOR SEVERE THUNDERSTORMS
THROUGH EARLY EVENING. SEE ADDITIONAL INFORMATION ON THE LATEST
WATCHES WHICH INCLUDE INFORMATION OF HAIL...DAMAGING WINDS...AND A
FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM DEVELOPMENT IS AGAIN POSSIBLE SATURDAY NIGHT AND
MONDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW FOR THAT TIME
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED FOR PORTIONS OF SOUTHERN
MINNESOTA THROUGH THIS EVENING.

JLT

In the hours before

Special weather statement, Jun 14, 6:36 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT TUE JUN 14 2016

MNZ063-070-078-WIZ024>026-150230-
WASHINGTON-DAKOTA-GOODHUE-PEPIN-DUNN-PIERCE-
636 PM CDT TUE JUN 14 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

WASHINGTON...DAKOTA...GOODHUE...PEPIN...DUNN...PIERCE...

AT 636 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER RED WING AND GOODHUE.

LOCATIONS IMPACTED INCLUDE...
RED WING...HASTINGS...PRESCOTT...CANNON FALLS...ELLSWORTH...PINE ISLAND...
ZUMBROTA...DURAND...KENYON...GOODHUE...STANTON AND WANAMINGO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 300 AND 302.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 75 AND 120.

THIS INCLUDES THE FOLLOWING LOCATIONS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4459 9167 4459 9202 4441 9209 4445 9224
      4445 9243 4437 9243 4436 9255 4420 9256
      4420 9305 4459 9305 4484 9281 4469 9165
      4462 9164
TIME...MOT...LOC 2336Z 240DEG 0KT 4448 9299
Local storm report, Jun 14, 6:46 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLOOD            5 E LEWISVILLE          43.93N 94.34W
06/14/2016                   BLUE EARTH         MN   STORM CHASER

            WATER FLOWING ACROSS ROAD.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 14, 7:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
736 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     1 NE WATERVILLE         44.23N 93.56W
06/14/2016                   LE SUEUR           MN   STORM CHASER

            TREE DOWN OVER POWER LINE.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 14, 7:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
738 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     WATERVILLE              44.22N 93.57W
06/14/2016                   LE SUEUR           MN   STORM CHASER

            FEW STREETS CLOSED DUE TO SCATTERED TREES
            OVER ROADS.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 14, 7:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
744 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HEAVY RAIN       LAKE CRYSTAL            44.10N 94.22W
06/14/2016  M6.50 INCH       BLUE EARTH         MN   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Jun 14, 7:45 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
745 PM CDT TUE JUN 14 2016

WIZ025-027-028-150345-
DUNN-EAU CLAIRE-CHIPPEWA-
745 PM CDT TUE JUN 14 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

DUNN...EAU CLAIRE...CHIPPEWA...

AT 744 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER MENOMONIE AND DURAND. THE RAIN IS MOVING NORTHEAST.

LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...MENOMONIE...CHIPPEWA FALLS...ALTOONA...LAKE HALLIE...STANLEY...
BLOOMER...LAKE WISSOTA...AUGUSTA...CADOTT...FALL CREEK AND COLFAX.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 34 AND 86.
 U.S. HIGHWAY 53 BETWEEN MILE MARKERS 86 AND 113.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4460 9165 4468 9165 4475 9209 4521 9209
      4506 9092 4460 9092
TIME...MOT...LOC 0044Z 240DEG 0KT 4476 9168

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:04 AM CDTSpecial Weather StatementMPXMartin56 min
Jun 15, 2:59 AM CDTSpecial Weather StatementMPXFaribault76 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.